Trooper appears to have opioid overdose after exposure while responding to crash

Stacey Sager Image
Saturday, January 14, 2023
Trooper appears to have opioid overdose after exposure during a call
EMBED <>More Videos

Trooper in Nassau County appeared to have an opioid overdose after he was exposed to heroine, fentanyl while responding to a crash on Long Island. Stacey Sager has more.

FARMINGDALE, Long Island (WABC) -- A state trooper in Nassau County appeared to have an opioid overdose after he was possibly exposed to the drug while responding to a crash.

It happened on the Wantagh State Parkway in Hempstead on Thursday afternoon, but thankfully his fellow troopers knew exactly what to do.

Police say 35-year-old Ann Morales crashed into the median and was slumped over the wheel. It took two doses of narcan to revive her.

"Ultimately what we found, once the vehicle was processed, is there was heroin and there was fentanyl located inside the vehicle," New York State Troop L Major Stephen Udice said.

The trooper that administered the narcan leaned over the passenger side of her vehicle, and a short while later as he was interviewing a witness, he lost strength in his legs and said he felt like he was on a cloud of air.

The other troopers on the scene then raced over and gave him two doses of narcan, and he immediately got better.

But just like the woman he saved, he was taken to the hospital to recover.

"We believe that it is that fentanyl and heroin that ultimately he was somehow exposed to it," Udice said.

Police say it's yet another risk of the evolving opioid epidemic -- a risk to law enforcement too. But doctors say be careful about assuming exposure is such a risk.

"The chance of overdose from that kind of contact is incredibly unlikely," Dr. Eugene Vortsman, with Northwell Health Addiction Management, said. "Obviously exposure to the eyes, or inside the nose, inside the mouth can increase that risk, but the fact of seeing a small amount, it is very difficult to aerosolize this medicine."

Police say they believe there came a point where the trooper ingested it.

Still, police say toxicology reports have yet to confirm that.

Eyewitness News asked if there was any chance it could have been something else like a panic attack.

"I don't believe so, we don't believe so, this trooper does not have a history of panic attacks," Udice said.

So while doctors don't want the public to be scared off from helping someone in peril, police feel this case is a reminder of the potency of illegal fentanyl.

"And what makes this even more dangerous is we can't always see it," Udice said.

----------

* More Long Island news

* Send us a news tip

* Download the abc7NY app for breaking news alerts

* Follow us on YouTube

Submit a tip or story idea to Eyewitness News

Have a breaking news tip or an idea for a story we should cover? Send it to Eyewitness News using the form below. If attaching a video or photo, terms of use apply.